Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 45, NWS Denver/Boulder, CO

May 30, 2014Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2014, 3:45 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2014, 3:45 PM MDT (21:45 UTC)
Expired
May 30, 2014, 4:30 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 31 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS55 KBOU 302145
SVRBOU
COC001-005-302230-
/O.NEW.KBOU.SV.W.0045.140530T2145Z-140530T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT FRI MAY 30 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO...
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO...

* UNTIL 430 PM MDT

* AT 344 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
  OF BYERS...OR 40 MILES SOUTHWEST OF FORT MORGAN...MOVING NORTHWEST
  AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BYERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3961 10416 3985 10437 3995 10430 3994 10411
      3964 10402
TIME...MOT...LOC 2144Z 145DEG 12KT 3976 10419 

HAIL...1.00IN
WIND...60MPH

$$

BARJENBRUCH
1 follow-up statement
436 
WWUS55 KBOU 302219
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
419 PM MDT FRI MAY 30 2014

COC001-005-302228-
/O.CAN.KBOU.SV.W.0045.000000T0000Z-140530T2230Z/
ARAPAHOE CO-ADAMS CO-
419 PM MDT FRI MAY 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ARAPAHOE AND
CENTRAL ADAMS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL EXPECTED WITH THIS STORM WITH FLASH FLOODING LIKELY. 
MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH FLOODED AREAS.


LAT...LON 3961 10416 3985 10437 3995 10430 3994 10411
      3964 10402
TIME...MOT...LOC 2216Z 145DEG 12KT 3985 10428 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:16 PM MDT, 29 minutes earlier.

Area forecast discussion, May 30, 3:16 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
316 PM MDT FRI MAY 30 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 145 PM MDT FRI MAY 30 2014

UPPER LEVEL TROF OVER WESTERN CO WITH A BIT OF CIRCULATION NEAR
ALAMOSA. DEEP MOISTURE AHEAD OF THE TROF WITH INTEGRATED
PRECIPITABLE WATER VALUES FROM GPS NOW RIGHT AROUND AN INCH. BASED
ON PLATTEVILLE PROFILER GOOD SOUTH TO SOUTHEAST FLOW UP TO 400MB
AS STORM MOTIONS AT 15KT TO THE NORTH AND NORTHWEST. STRONGEST
STORMS OCCURRING ALONG BOUNDARY OVER NORTHERN LINCOLN AND
WASHINGTON COUNTIES WHERE BETTER HEATING AND INSTABILITY RESIDE.
DECIDED TO EXPAND THE FLASH FLOOD WATCH TO INCLUDE NORTHERN
LINCOLN...WASHINGTON AND LOGAN COUNTIES THROUGH EARLY EVENING.

INCREASED SHOWERS AND STORMS ALSO GATHERING OVER PARK...JEFFERSON
AND DOUGLAS AND THIS WILL EXPAND INTO THE SOUTHERN PORTIONS OF
URBAN CORRIDOR BY MID AFTERNOON. BEST POTENTIAL FOR FLASH FLOODING
WILL BE FROM MID AFTERNOON THROUGH EARLY EVENING. SHORT RANGE
MODELS SHOWING DECENT BACK EDGE OF PRECIP SPREADING WEST TO EAST
FROM MOUNTAINS TO PLAINS BY EARLY EVENING. THIS SEEMS TO MATCH
PRETTY WELL WITH CURRENT RADAR AND SATELLITE. WILL TREND WEATHER
AND POPS FOR DIMINISHING POPS THIS EVENING AND OVERNIGHT ON THE
PLAINS.

FOR SATURDAY...THERE WILL BE WEAK RIDGING ALOFT WITH SOME DRYING
AND WARMING. HOWEVER THERE IS GREATER CHANCE FOR A SEVERE STORM WITH
HIGHER CAPE VALUES ABOVE 1000J/KG AND STRONGER SHEAR IN THE
ATMOSPHERE. THERE IS ALSO AN APPROACHING TROF WITH STRONG JET
NOSING INTO WESTERN COLORADO BY LATE SATURDAY AFTERNOON WITH
INCREASING ASCENT FROM THE WEST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 145 PM MDT FRI MAY 30 2014

AN UPPER TROUGH WILL BE MOVING OVER THE NORTHERN AND CENTRAL
ROCKIES SATURDAY NIGHT WITH A JET MOVING INTO WESTERN COLORADO.
THIS WILL CREATE GOOD QG VERTICAL MOTION AND DIVERGENCE ALOFT
SATURDAY NIGHT INTO EARLY SUNDAY MORNING. WITH CAPES OF 500 TO
1500 J/KG OVER THE PLAINS...WILL LIKELY SEE SCATTERED
THUNDERSTORMS INTO THE EVENING WITH A FEW POTENTIAL SEVERE STORMS
IN THE NORTHEAST CORNER OF THE STATE. GOOD QG UPWARD MOTION IS
SHOWN AFTER MIDNIGHT FROM THE GFS...NAM...AND EC MODELS...YET
ONLY THE NAM KEEPS PRECIP OVERNIGHT. WILL GO AHEAD AND KEEP A
SLIGHT CHANCE OF STORMS PAST MIDNIGHT DUE TO THE JET NEARBY.

UPPER RIDGING WILL MOVE IN SUNDAY WITH EVEN DRIER AIR EXPECTED TO
MOVE IN FROM THE WEST. SOME LEFTOVER MOISTURE MAY ALLOW FOR
ISOLATED SHOWERS OVER THE HIGH TERRAIN AND A CHANCE OF STORMS OVER
THE FAR EASTERN PLAINS...WITH ANOTHER CHANCE FOR A SEVERE STRENGTH
STORM. A COLD FRONT WILL BE PUSHING DOWN SOUTH ACROSS THE AREA
DURING THE EVENING WHICH SHOULD STABILIZE THE AIRMASS. LOOK FOR
COOLER TEMPERATURES SUNDAY NIGHT....AS WELL AS MONDAY.

SOUTHEASTERLY SURFACE FLOW AROUND A LOW OVER SOUTHEAST COLORADO
WILL TRANSPORT SOME MOISTURE INTO THE EASTERN PLAINS MONDAY FOR
ANOTHER CHANCE OF SHOWERS FOR THE EVENING AND THROUGH THE NIGHT.
ANOTHER UPPER TROUGH WILL PUSH THROUGH FOR WARMER AND MORE ACTIVE
WEATHER TUESDAY...THEN YET ANOTHER SYSTEM IS PROGGED FOR THURSDAY
AND FRIDAY. DETAILS ARE HARD TO PINPOINT AT THIS TIME EXCEPT FOR
AN UNSETTLED PATTERN WITH BELOW AVERAGE TEMPERATURES FOR WEDNESDAY
THROUGH FRIDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON)
ISSUED AT 145 PM MDT FRI MAY 30 2014

THUNDERSTORM ACTIVITY EXPANDING TO THE SOUTHWEST OF TERMINALS AND
EXPECT INCREASE IN TS AT TERMINALS BETWEEN 21Z-00Z.  EXPECT
DECREASING ACTIVITY WITH CLEARING SKIES LATER THIS EVENING AS
UPPER TROF PASSES EAST OF THE FRONT RANGE.

&&

.HYDROLOGY...
ISSUED AT 145 PM MDT FRI MAY 30 2014

FLASH FLOOD WATCH FOR MUCH OF THE AREA UNTIL 8 PM THIS EVENING AND
HAVE EXPANDED THIS TO INCLUDE WASHINGTON...LOGAN AND NORTHERN
LINCOLN COUNTIES. PW VALUES NOW OVER AN INCH. STORM MOTIONS ARE
MOVING AT 15KT BUT MAIN THREAT IS WITH STORM TRAINING OVER THE
SAME AREA. MOST OF THE STORMS HAVE BEEN MANAGEABLE SO FAR BUT
EXPECT MORE INTENSE RAINFALL BY LATE AFTERNOON. EXPECT RAINFALL TO
INCREASE FURTHER STREAM AND RIVER LEVELS BY LATER TONIGHT AND
SATURDAY. MORE WARMING OVER THE WEEKEND SO EXPECT WATER LEVELS TO
CONTINUE STEADY OR SLOW RISING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR COZ035-036-
038>040-042>045>046-048>049.

&&

SHORT TERM...ENTREKIN
LONG TERM...KRIEDERMAN
AVIATION...ENTREKIN
HYDROLOGY...ENTREKIN
Hazardous weather outlook, May 30, 10:39 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1039 AM MDT FRI MAY 30 2014

COZ030>051-311645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1039 AM MDT FRI MAY 30 2014

...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS AND PORTIONS OF
NORTHEAST COLORADO...
...HIGH RIVER LEVELS CONTINUE IN PORTIONS OF NORTHERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE COUPLED WITH AN UPPER LEVEL DISTURBANCE WILL
CREATE FAVORABLE CONDITIONS FOR HEAVY RAIN AND POTENTIAL FOR FLASH
FLOODING.  SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS OVER
THE MOUNTAINS AND PLAINS BY MIDDAY.  SOME OF THE STORMS WILL
PRODUCE ONE TO TWO INCHES OF RAIN IN ONE TO TWO HOURS...AND
LOCALLY HEAVIER AMOUNTS ARE POSSIBLE. THIS MAY RESULT IN FLASH
FLOODING...ESPECIALLY IN AREAS THAT HAVE HAD RECENT HEAVY RAINFALL
OR WHERE STREAMS ARE ALREADY RUNNING HIGH.

THE FLASH FLOOD WATCH COVERS AREAS NORTH OF INTERSTATE 70 AND
FROM BRUSH WEST TO THE FRONT RANGE FOOTHILLS...INCLUDING ALL OF
THE DENVER METRO AREA. THE THREAT IS GREATEST IN THE BOULDER AND
LARIMER COUNTY FOOTHILLS AND IN WELD COUNTY.

THE THUNDERSTORMS WILL MOVE EAST ACROSS THE PLAINS THIS EVENING
WITH CLEARING OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...THE THREAT OF HEAVY RAIN AND WIDESPREAD THUNDERSTORMS
WILL DECREASE AS DRIER MID LEVEL AIR SPREADS IN FROM THE WEST.
HOWEVER THERE WILL BE ENOUGH SHEAR IN THE ATMOSPHERE FOR THE
POTENTIAL OF SCATTERED THUNDERSTORMS STORMS TO BECOME SEVERE
ACROSS THE NORTHEAST PLAINS DURING THE AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE... ALTHOUGH A
TORNADO OR TWO CANNOT BE RULED OUT.

SUNDAY THROUGH THURSDAY WILL BE UNSETTLED AS A WEAK SYSTEM PASSES
TO THE WEST AND NORTH OF THE AREA. IT WILL BE WARM ON SUNDAY AND
MONDAY WITH HIGHS IN THE LOWER 80S...THEN TEMPERATURES WILL COOL
TO NEAR SEASONAL NORMALS WITH READINGS IN THE MID 70S BY THURSDAY.
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT REPORTS OF HEAVY
RAINFALL OR FLASH FLOODING WILL BE APPRECIATED.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:12 PM MDTSpecial Weather StatementBOUWeld48 min
May 30, 5:17 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 11 more15 hr
May 30, 7:31 AM MDTRiver Flood AdvisoryBOUBoulder10 days
May 30, 2:52 PM MDTFlash Flood WarningBOUMorgan113 min
May 30, 3:03 PM MDTAreal Flood AdvisoryBOULarimer3 hr
May 30, 3:05 PM MDTFlash Flood WarningBOUBoulder3 hr
May 30, 3:48 PM MDTSevere Thunderstorm WarningBOULogan42 min
May 30, 4:12 PM MDTAreal Flood AdvisoryBOUBoulder3 hr
May 30, 4:13 PM MDTFlash Flood WarningBOUAdams, Arapahoe, Weld3 hr
May 30, 5:12 PM MDTFlash Flood WarningBOUAdams, Arapahoe, Weld3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.